Acute airway obstruction due to spontaneous intrathyroid hem
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Introduction
Bleeding in vital areas of the body such as the neck can be life-threatening due to a sudden compromise in breathing. Despite being highly vascularized, thyroid hemorrhage leading to airway compromise is uncommon and occurs following trauma, fine-needle aspiration and malignancy. Spontaneous bleeding due to concomitant use of anticoagulants is very rare, and only few case reports have been published. Preexisting benign conditions such as goiter, which occurs in 4% of adults will lead to increase vascularity of the gland and can increase the risk of bleeding. Patients on anticoagulants therapy have been increasing, and approximately 4.2 million Americans are on these medications currently. The risk of bleeding due to goiter induced increased capillarity precipitated by increased use of anticoagulants can cause massive hemorrhage and sudden unexpected airway compromise. We present a case of spontaneous thyroid hemorrhage that was timely recognized and treated.

Case Report
The patient is a 73-year-old white female with a history of atrial fibrillation on warfarin therapy presented with complaints of fever, burning micturition, and abdominal pain. She was admitted at a community hospital for the treatment of complicated urinary tract infection. She was started on levofloxacin, intravenous fluids and continued on warfarin. After 3 days, she started having difficulty in breathing. Chest X-ray showed prominent pulmonary vasculature, and she was treated for congestive heart failure.....

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4271284/
Preview
Like
Comment
Share